Arthritis Expert Forum
Serum Sickness due to levaquin?
About This Forum:

This forum is for questions and support regarding arthritis issues such as: Arthritis, Autoimmune Disease, Bursitis, Fibromyalgia, Gout, Juvenile Rheumatoid Arthritis, Lupus, Myositis, Neuralgia, Osteoarthritis, Polymyalgia Rheumatica, Rheumatoid Arthritis, Sciatica, Tendinitis, Vasculitis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Serum Sickness due to levaquin?

Thank you for taking the time to answer my question.  I am a previously very healthy, happily married physically fit 39 year old female.   My only previous health condition was a head injury in 2001 (Car accident) which resulted in post concussive syndrome and traumatic labyrinthitis.   The labyrinthitis would flare a couple times a year and then would subside, usually last only a week or so.   Positional vertigo and ringing in my ears.
I had a flare of labyrinthitis on April 12th.  I saw a new ENT who thought I may have had a sinus infection contributing to the labyrinthitis and he prescribed 500 mgs. of levaquin per day for 10 days.  I was pretty dizzy before starting the levaquin and was staying in bed until it passed.   A few days after starting the levaquin, I noticed that my calf muscles were cramping, I could not sleep.   I also started having horrible nightmares.   The muscle cramping/spasms later moved up my back and into my arms.  I also had a rash that appeared to be small red hard bumps along with spots that looked like tiny broken blood vessles.  I began to have tremors to the point that my thumb was moving all by itself.  My heart was racing and I had chest pain.  I stopped taking the levaquin on April 27th and presented to the Cleveland Clinic ER.   The said I was having an adverse reaction to the levaquin, to go home, drink lots of water and it should pass.  It has not passed.  The tremors, sleeplessness and extreme burning pain has subsided but my muscles are now very sore.   I have seen a rheumatologist, a neurologist, a dermatologist, an allergist and an internist.   They all believe that the levaquin is the culprit but have not really offered any type of treatment except drink lots of water.   I did have an ER doc indicate that he believed it was Serum Sickness.  A have recently undergone an MRI to rule out MS it was negative, also had a stress test also negative.   All of my blood work, CBC
Related Discussions
233190_tn?1278553401
The term serum sickness has been applied to a clinical pathologic syndrome occurring eight to twelve days after exposure to a therapeutic application of foreign proteins.  This disorder normally consists of a rash, arthralgia or arthritis, and fever occurring five to fourteen days after drug exposure.  It certainly may be possible after administration of the Levaquin.

Biopsy of any skin lesions may be helpful in the diagnosis - this should be discussed with your dermatologist.  

As for treatment, if it is indeed serum sickness, there are several options.  Normally stopping the offending medications should help.  Other options can include colchicine, antihistamines, and dapsone.  Immunosuppressive therapy with corticosteroids or cytotoxic agents should be reserved for people who do not respond to standard therapy.  These options should be discussed with your rheumatologist.  

Regarding the ANA levels, if normal is below 99 - I didn't see a level that was above it.  There may be some normal variation between the specific antibodies and this can be discuss with your rheumatologist.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b

Bibliography:
Hunder.  Hypersensitivity vasculitis in adults.  UptoDate, 2004.
1 Comment
Blank
Avatar_n_tn
I have been doing a bit of research and believe that my problem is associated with the prodcution of immune complexes.   Do they leave the body on their own or do they remain in the body?  If this is the case, seven weeks out are they still being produced or are the effects I'm currently having from the previous production?   Is there any way to speed up the process of them leaving my body?
Blank
Avatar_n_tn
A related discussion, serum sickness after cessation of drug was started.
Blank
Avatar_n_tn
A related discussion, Levaquin causing muscle problems? was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank